Florida, 2008Damaging Winds and Heavy Rain in Florida, February 21 to 23, 2008
February 21 to 23, 2008 · NWS JAX · 4 events in 3 counties and zones
A cold front swept across the region with a strong line of showers and thunderstorms moving across the region with a pre-frontal squall line. Upper level divergence was also fairly impressive based on water vapor satellite imagery and 250 mb winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across the region with a strong line of showers and thunderstorms moving across the region with a pre-frontal squall line. Upper level divergence was also fairly impressive based on water vapor satellite imagery and 250 mb winds. This was a prolonged severe weather event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 21, 8:35 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 21, 8:35 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
835 PM EST THU FEB 21 2008
.UPDATE...LARGE AREA OF RAIN AND ISOLATED THUNDERSTORMS JUST NORTH
OF WARM FRONT CONTINUES TO MOVE EAST ACROSS SOUTHEAST GEORGIA AND
THE I-10 CORRIDOR OF NE FLORIDA. AREAS OF HEAVY RAIN OCCURRING IN
SE GA WHERE VLD OBS SHOW 1.77 INCHES HAS OCCURRED THUS FAR. KJAX
88D RADAR RAINFALL ESTIMATES LOOK GOOD BASED ON THIS REPORT WITH
KVAX A LITTLE ON THE HIGH SIDE. 18Z MODELS SHOW BULK OF RAIN WILL
MOVE ACROSS SE GA BETWEEN 00-06Z WITH LIGHTER AMOUNTS AFTER 06Z AS
UPPER IMPULSE MOVES INTO CAROLINAS AND WARM FRONT LIFTS NORTH. RADARS
DO SHOW THE BACK EDGE OF RAIN MOVING EAST INTO SW GA SO THIS
SOLUTION LOOKS REASONABLE. WILL NOT ISSUE FLOOD WATCH AS FLOOD
GUIDANCE SHOWS 3-4 INCHES NEEDED FOR FLOODING. SE GA SHOULD BE
ABLE TO HANDLE THIS RAINFALL WITH ANOTHER 1-2 INCHES POSSIBLE
TONIGHT.
&&
.AVIATION...MVFR CONDITIONS TO CONTINUE TONIGHT IN AREAS OF RAIN
AND ISOLATED THUNDERSTORMS. IFR CONDITIONS POSSIBLE IN HEAVIER
SHOWERS. PUT LOW LEVEL WIND SHEAR IN TAFS TONIGHT DUE TO LOW LEVEL
JET NEAR 40 KNOTS RIGHT ABOVE SURFACE.
&&
.MARINE...WINDS WILL VEER AND INCREASE AS WARM FRONT LIFTS NORTH
TONIGHT. WILL CONTINUE WITH HEADLINES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 54 74 59 73 / 90 60 70 30
SSI 59 75 61 75 / 100 50 70 40
JAX 60 80 63 77 / 90 40 50 50
SGJ 63 80 64 77 / 80 30 30 50
GNV 60 81 62 79 / 70 40 30 50
OCF 62 82 63 80 / 70 30 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM FRI FOR ALTAMAHA SOUND GA
TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
ZIBURA/CARROLL/WALKERHazardous weather outlook, Feb 21, 9:00 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EST THU FEB 21 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
900 PM EST THU FEB 21 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT...
...LOCALLY HEAVY RAINFALL LIKELY ALONG THE I-10 CORRIDOR OF
NORTHEAST FLORIDA AND ACROSS SOUTHEAST GEORGIA TONIGHT...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY ALONG AND NORTH OF
INTERSTATE 10 TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE WITH ISOLATED AMOUNTS NEAR 3 INCHES POSSIBLE. ISOLATED
STRONG STORMS ARE ALSO POSSIBLE WITH HIGH WINDS BEING THE MAIN
CONCERN.
PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT AS THE WARM FRONT
LIFTS NORTH THROUGH THE FORECAST AREA. LOCAL VISIBILITIES LESS
THAN ONE QUARTER OF A MILE WILL BE POSSIBLE...MAINLY ACROSS
SOUTHEAST GEORGIA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
...SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...
A COLD FRONT PUSHING INTO THE FORECAST AREA FRIDAY AND FRIDAY NIGHT
WILL TRIGGER THUNDERSTORM ACTIVITY...SOME OF WHICH COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL FRIDAY AFTERNOON AND NIGHT.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY AS WELL.
WINDY CONDITIONS WILL BE POSSIBLE WITH A COLD FRONTAL PASSAGE NEXT
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Feb 21, 7:11 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
711 PM EST THU FEB 21 2008
FLZ020-021-220100-
HAMILTON-SUWANNEE-
711 PM EST THU FEB 21 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
AND HAMILTON COUNTIES FOR STRONG WINDS VALID UNTIL 800 PM EST...
AT 711 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13
MILES NORTHWEST OF WEST LAKE TO 15 MILES WEST OF NEWBURN...MOVING
EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND WEST LAKE...SUWANNEE RIVER STATE PARK...NEWBURN...SUWANNEE
SPRINGS...LIVE OAK AND JASPER THROUGH 800 PM EST. GUSTY WINDS UP TO
50 MPH ARE POSSIBLE ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Feb 21, 8:39 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
839 PM EST THU FEB 21 2008
FLZ020-021-220245-
HAMILTON-SUWANNEE-
839 PM EST THU FEB 21 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
AND HAMILTON COUNTIES FOR STRONG WINDS VALID UNTIL 945 PM EST...
AT 839 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
SUWANNEE RIVER STATE PARK TO 9 MILES WEST OF DOWLING PARK...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND WEST LAKE...SUWANNEE RIVER STATE PARK...DOWLING PARK...
NEWBURN...JENNINGS...LIVE OAK...JASPER...HOUSTON AND SUWANNEE
SPRINGS THROUGH 945 PM EST. GUSTY WINDS UP TO 50 MPH ARE POSSIBLE
ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Feb 21, 9:29 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
929 PM EST THU FEB 21 2008
FLZ020>022-220315-
COLUMBIA-HAMILTON-SUWANNEE-
929 PM EST THU FEB 21 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
SUWANNEE...NORTHERN COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES FOR
STRONG WINDS VALID UNTIL 1015 PM EST...
AT 929 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES EAST OF LIVE OAK...MOVING NORTHEAST AT
30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUWANNEE SPRINGS...LIVE OAK...SUWANNEE VALLEY...WHITE SPRINGS AND
BELMONT THROUGH 1015 PM EST. GUSTY WINDS UP TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Feb 21, 10:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1006 PM EST THU FEB 21 2008
FLZ023-220345-
BAKER-
1006 PM EST THU FEB 21 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN BAKER
COUNTY FOR STRONG WINDS VALID UNTIL 1045 PM EST...
AT 1006 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 13 MILES WEST OF TAYLOR...OR 16 MILES
EAST OF WHITE SPRINGS...MOVING NORTHEAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TAYLOR THROUGH 1045 PM
EST. GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Feb 21, 10:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1033 PM EST THU FEB 21 2008
FLZ024-GAZ164-220430-
CHARLTON-NASSAU-
1033 PM EST THU FEB 21 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CHARLTON
AND WESTERN NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 1130 PM
EST...
AT 1033 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 17 MILES SOUTHWEST OF ST. GEORGE...OR
23 MILES NORTH OF RAIFORD...MOVING EAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. GEORGE AND BRYCEVILLE
THROUGH 1130 PM EST. GUSTY WINDS UP TO 50 MPH ARE POSSIBLE ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Feb 21, 10:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1056 PM EST THU FEB 21 2008
FLZ021-022-035-220500-
COLUMBIA-GILCHRIST-SUWANNEE-
1056 PM EST THU FEB 21 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE...SOUTHERN COLUMBIA AND GILCHRIST COUNTIES FOR STRONG
WINDS VALID UNTIL MIDNIGHT EST...
AT 1056 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 5 MILES EAST OF OBRIEN...OR 8 MILES
NORTHWEST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING EAST AT 30
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
OBRIEN...HILDRETH...BRANFORD...ICHETUCKNEE SPRINGS STATE PARK...FORT
WHITE AND COLUMBIA THROUGH MIDNIGHT EST. GUSTY WINDS UP TO 50 MPH
ARE POSSIBLE ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Thunderstorm Wind, Alachua
- When
- February 21, 11:30 PM EST
- Where
- Alachua County, 0.91 mi NE of High Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.840, -82.590
Thunderstorm wind gusts associated with a bow echo downed a tree that fell on a home just north of High Springs near U.S. Highway 41. The cost of damage was unknown.
Heavy Rain, Marion
- When
- February 23, 12:00 AM EST to 7:15 AM EST
- Where
- Marion County, 0.69 mi S of Chatmar
- Reported by
- Emergency Manager
- Coordinates
- 29.060, -82.450
Heavy rain was reported in the Dunnellon area with widespread street flooding.
Thunderstorm Wind, Alachua
- When
- February 23, 2:07 AM EST
- Where
- Alachua County, 3.65 mi SW of Phifer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.670, -82.420
Trees and power lines were reported down in several parts of Gainesville. The time was estimated by radar.
Thunderstorm Wind, Putnam
- When
- February 23, 2:36 AM EST
- Where
- Putnam County, Interlachen
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.620, -81.900
A tree landed on the bedroom portion of a mobile home. A resident sustained unknown injuries and was transported to hospital.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sleet in Missouri, February 21 to 22, 20082 deaths · 7 injured · 18 events
- Flash Flooding and Hail in Mississippi, February 21 to 22, 2008$6.0 million · 1.75 in hail · 39 events
- Flooding in Florida, February 21 to 22, 2008$750,000 · 3 events
- Ice Storm and Winter Weather in Kentucky, February 21 to 22, 20084 injured · $40,000 · 12 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20085 injured · 10 events
- Winter Storm in Illinois, February 21 to 22, 20083 injured · 19 events
- Tornadoes and Flood in Louisiana, February 21, 2008$47,000 · EF0 · 9 events
- Ice Storm in Kentucky, February 21 to 22, 2008$15,000 · 31 events
- Ice Storm in Missouri, February 21, 200832 events
- Ice Storm in Missouri, February 21 to 22, 20082 injured · 10 events
- Winter Storm and Winter Weather in Ohio, February 21 to 22, 200820 events
- Winter Storm in Indiana, February 21 to 22, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72710, 72704, 72706, 72708.